Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 159, NWS Louisville, KY

July 21, 20084 counties in Kentucky; Harrison County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 21, 2008, 1:14 PM EDT for 4 counties in Kentucky; Harrison County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2008, 1:14 PM EDT (17:14 UTC)
Expired
Jul 21, 2008, 1:45 PM EDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Harrison County, IN, Bullitt County, KY, Hardin County, KY, Jefferson County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 3 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 1:03 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2596 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:09 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 21, 1:09 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
109 PM EDT MON JUL 21 2008

.SHORT TERM UPDATE (THIS AFTERNOON)...

TWO CONCERNS FOR THIS AFTERNOON...CONVECTIVE DEVELOPMENT AND HEAT.
REMNANTS OF OVERNIGHT MCS ARE TRACKING SEWD OVER IND AND ERN IL.
LEADING EDGE OF CLOUD SHIELD IS APPROACHING S-CNTRL IND EXTENDING
WEST ACROSS IL TO JUST SOUTH OF STL AT 15Z. MSAS SURFACE DATA
SUGGEST MODERATE TO STRONG INSTABILITY ALREADY IN PLACE ALONG AND
AHEAD OF LEADING CLOUD SHIELD. WINDS HAVE SHIFTED TO N TO NW BEHIND
CLOUD SHIELD. THIS SHOULD SERVE AS AN EFFECTIVE BOUNDARY FOR TSTM
DEVELOPMENT THIS AFTERNOON. ALREADY...KLVX DOPPLER RADAR SHOWS A FEW
NEW CELLS DEVELOPING OVER SW TO W-CNTRL IND ALONG LEADING OUTFLOW.
THESE CELLS WILL BEGIN TO MOVE INTO OUR S-CNTRL IND COUNTIES AROUND
NOON EDT.

SIMILAR DEVELOPMENT OCCURRED EARLY YESTERDAY AS WELL...BUT THEN
CELLS WEAKENED AS THEY APPROACHED THE OHIO RIVER ONLY TO REDEVELOP
OVER PARTS OF CNTRL KY LATER IN AFTERNOON. SOUNDINGS SUGGEST AIR
MASS TODAY IS A LITTLE MORE UNSTABLE WITH SOME FORCING ALONG
LOW-LEVEL BOUNDARY. SO CELLS MAY CONTINUE TO DEVELOP AS THEY MOVE
SEWD. AS A RESULT...WILL UP POP VALUES FOR THIS AFTERNOON OVER NRN
AND ERN COUNTIES.

AS FOR THE HEAT...TEMPS ARE WARMING RAPIDLY UNDER LOTS OF SUNSHINE
OVER CNTRL KY. THIS IS COMBINED WITH SFC DEWPOINTS IN LOWER-MID 70S.
DEWPOINTS SHOULD NOT FALL TOO MUCH THIS AFTERNOON...AND ENOUGH SFC
HEATING SHOULD OCCUR BEFORE CLOUDS DEVELOP TO RESULT IN HEAT INDICES
AROUND 100 OVER MUCH OF CNTRL KY FOR A TIME THIS AFTERNOON. THE
HIGHEST INDICES SHOULD BE OVER WRN PARTS OF S-CNTRL KY WITH VALUES
OF 102-104. HEAT INDEX CRITERIA IS 105...BUT THESE VALUES ARE HIGH
ENOUGH TO WARRANT A HEAT ADVISORY FOR THIS AFTERNOON FOR WEST PARTS
OF S-CNTRL KY...INCLUDING BWG. GIVEN MORE CLOUDS EXPECTED ELSEWHERE
WILL HOLD OFF ON AN ADVISORY IN OTHER LOCATIONS...BUT STILL MENTION
IN HWO.

PREVIOUS DISCUSSION...
.SHORT TERM (TODAY AND TONIGHT)...

SHORT TERM FOCUS WILL CONCERN PRECIPITATION CHANCES AND POSSIBILITY
FOR SEVERE STORMS LATE THIS AFTERNOON OR EVENING.

THUNDERSTORMS ALONG THE WESTERN EDGE OF THE SMALL MCS THAT BROUGHT
SCATTERED SEVERE WEATHER LAST EVENING IS DYING AND SLOWLY MOVING
SOUTH OF THE OHIO RIVER TO THE WEST OF LOUISVILLE. WIDESPREAD MID
AND HIGH CLOUDS LEFT OVER FROM THIS WILL MOVE ACROSS AND EAST OF THE
BLUEGRASS REGION DURING THE PRE-DAWN HOURS. ELSEWHERE...SKIES SHOULD
REMAIN CLEAR ACROSS SOUTHERN KENTUCKY OVERNIGHT AND TREND TOWARDS
CLEARING ACROSS SOUTHERN INDIANA.

UPPER AIR PATTERN WILL BEGIN TO AMPLIFY TODAY AS RIDGING DEVELOPS
ACROSS THE CANADIAN PLAINS AND A TROUGH WILL BEGIN TO MOVE TOWARDS
THE GREAT LAKES. ONE SHORTWAVE IS CURRENTLY ANALYZED ACROSS SOUTH
DAKOTA AND IS RESPONSIBLE FOR AN AREA OF CONVECTION NOW OVER IOWA.

THE ORIENTATION AND DIGGING NATURE OF THIS GREAT LAKES TROUGH THIS
AFTERNOON WILL STRENGTHEN WEST NORTHWEST FLOW ACROSS THE NORTHERN
OHIO VALLEY AND WILL DIRECT ANY UPSTREAM CONVECTION THE DEVELOPS
TODAY ACROSS ILLINOIS TOWARDS THE OHIO RIVER.

THE BOTH THE NAM AND GFS FORECASTING 70 DEWPOINTS TODAY. WITH PLENTY
OF MORNING SUN EXPECTED...FORECAST INSTABILITY FOR THIS AFTERNOON
WILL BECOME QUITE HIGH. THE NAM...WITH ITS CHARACTERISTIC HIGH BIAS
WITH SURFACE DEWPOINTS...FORECASTS OVER 4000 JOULES OF CAPE THIS
AFTERNOON...WHILE THE MORE REALISTIC GFS STILL INDICATES OVER 3000
JOULES. MODERATE MID-LEVEL FLOW FROM THE WEST NORTHWEST AND DRY AIR
ABOVE 600MB ALL POINT TOWARDS A POTENTIAL OF EPISODIC SEVERE WEATHER
THIS AFTERNOON...ESPECIALLY ALONG AND NORTH OF CENTRAL KENTUCKY. THE
MAIN THREAT WILL BE SCATTERED WIND DAMAGE FROM WET MICROBURSTS.

THE CURRENT MCS ENTERING IOWA WILL PROBABLY WEAKEN TOWARDS DAWN AS
IT ENTERS WESTERN ILLINOIS...BUT RESTRENGTHEN AGAIN AS IT APPROACHES
SOUTHERN INDIANA BY MID TO LATE AFTERNOON. BOTH GFS AND THE NAM SEEM
TO BE UNDERPLAYING POPS LATE THIS AFTERNOON AND WILL INCREASE
CONVECTIVE CHANCES OVER GUIDANCE ACROSS OUR NORTH THIS EVENING.

PRECIP CHANCES WILL CONTINUE ALL NIGHT AS A COLD FRONT WILL DROP
INTO SOUTHERN INDIANA DURING THE MORNING HOURS.

.LONG TERM (MONDAY NIGHT THRU SUNDAY)...

TUESDAY THROUGH WEDNESDAY......

THUNDERSTORMS ONGOING AT THE BEGINNING OF THE PERIOD WILL SPREAD
ACROSS FORECAST AREA DURING THE DAY TUESDAY. WILL KEEP HIGH CHANCE
POPS IN FORECAST AS A COLD FRONT WORKS ITS WAY SLOWLY ACROSS ACROSS
THE FORECAST AREA. PRECIPITATION WILL DIMINISH ACROSS THE NORTH
TUESDAY NIGHT WITH DRIER AIR BEHIND THE FRONT FILTERING INTO AREAS
ALONG AND NORTH OF THE OHIO RIVER. SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DECREASE DURING THE DAY WEDNESDAY AS HIGH PRESSURE
BUILDS SOUTH TOWARD CENTRAL KENTUCKY. PRECIPITATION WILL END BY
EVENING.

WEDNESDAY NIGHT AND THURSDAY...
WEDNESDAY NIGHT AND THURSDAY WILL REMAIN DRY AS THE UPPER TROUGH
MOVES EAST OF CENTRAL KENTUCKY AND THE MOIST AIR IN THE LOWER LEVELS
IS PUSHED TO OUR SOUTH.

THURSDAY NIGHT THROUGH SUNDAY...
MODELS DIVERGE ON THE LATER PART OF THE LONG TERM...12Z ECMWF STILL
TAKES THE UPPER TROUGH TO OUR EAST AND BRINGS A SHORT WAVE WITH
SCATTERED SHOWERS/THUNDERSTORMS INTO THE AREA THURSDAY NIGHT. GFS
KEEPS SURFACE HIGH OVER THE LOWER OHIO VALLEY AND KEEPS DRY WEATHER
OVER THE AREA. WILL KEEP POPS IN FORECAST...LEANING A LITTLE CLOSER
TO ECMWF...BUT WILL LOWER THE POPS INTO LOWER CHANCE RANGE. CHANCE
OF SHOWERS/THUNDERSTORMS CONTINUES THROUGH THE REST OF THE EXTENDED
PERIOD.

TEMPERATURES WILL BE MOSTLY IN THE 80S...WITH MOST HIGHS STAYING
BELOW 90.

&&

.AVIATION (18Z TAFS)...

THUNDERSTORMS TO BRING STRONG WINDS TO THE AREA OVER THE NEXT 6-12
HOURS...WITH STORMS PASSING OVER TERMINAL LOCATIONS AT TIMES. MVFR
AND IFR CONDITIONS WILL BE POSSIBLE IN HEAVIER RAINFALL IN THESE
THUNDERSTORMS AS WILL GUSTY WINDS UP TO OR OVER 35KTS. THESE STORMS
SHOULD BEGIN TO DIMINISH AFTER 06Z...THOUGH ANOTHER COMPLEX OF
STORMS MAY APPROACH THE AREA FROM THE NORTH BY 15Z TUESDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY THIS AFTERNOON FOR PORTIONS OF SOUTH CENTRAL KENTUCKY.
IN...NONE.
&&

SHORT TERM UPDATE...TWF
SHORT TERM...JSD
LONG TERM....MS
AVIATION.....MACZKO
Hazardous weather outlook, Jul 21, 12:25 PM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1225 PM EDT MON JUL 21 2008

INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-
064>067-075>078-081-082-221630-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-MONROE KY-
METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
1225 PM EDT MON JUL 21 2008 /1125 AM CDT MON JUL 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT OVER
THE AREA...ESPECIALLY ACROSS SOUTH-CENTRAL INDIANA AND NORTH-CENTRAL
AND EAST-CENTRAL KENTUCKY. WITH A VERY UNSTABLE AIR MASS IN
PLACE...A FEW STORMS WILL HAVE THE POTENTIAL TO CAUSE ISOLATED
WIND DAMAGE. ANY STORM COULD ALSO PRODUCE BRIEF VERY HEAVY RAIN
AND FREQUENT AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.

AWAY FROM THUNDERSTORMS...IT WILL BE ANOTHER HOT AFTERNOON WITH
MAXIMUM HEAT INDICES RISING TO NEAR 100 IN THE MID OR LATE
AFTERNOON. USE EXTRA CAUTION IF PERFORMING PROLONGED OR STRENUOUS
ACTIVITIES OUTSIDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AND TUESDAY
NIGHT AS A COLD FRONT DROPS SLOWLY SOUTH INTO SOUTH CENTRAL INDIANA.
SOME OF THESE THUNDERSTORMS COULD BE STRONG WITH DAMAGING WINDS...
HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. SMALL HAIL IS
ALSO POSSIBLE.

A FEW THUNDERSTORMS COULD LINGER INTO WEDNESDAY. A FRONTAL BOUNDARY
ACROSS THE TENNESSEE VALLEY WILL KEEP ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE AREA FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TUESDAY
DEPENDING ON THUNDERSTORM DEVELOPMENT AND EVOLUTION. SPOTTERS ARE
ENCOURAGED TO CALL IN ANY STORM-RELATED REPORTS TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

KYZ026-027-061>063-070>074-221630-
OHIO KY-GRAYSON KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
1125 AM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...HEAT ADVISORY IN EFFECT UNTIL 6 PM CDT...

HIGH TEMPERATURES IN THE MID 90S COMBINED WITH HIGH HUMIDITY WILL
RESULT IN MAXIMUM HEAT INDEX VALUES OF 102 TO 105 FOR A FEW HOURS
THIS AFTERNOON. THESE VALUES COULD CAUSE HEALTH HAZARDS TO ANYONE
PERFORMING PROLONGED OR STRENUOUS ACTIVITIES OUTSIDE. USE EXTRA
CAUTION IF OUTSIDE AND DRINK PLENTY OF WATER.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
OVER THE AREA. ANY STORM COULD PRODUCE BRIEF VERY HEAVY RAIN...
GUSTY WINDS OF 30 TO 40 MPH...AND FREQUENT AND DANGEROUS CLOUD-TO-
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AND TUESDAY
NIGHT AS A COLD FRONT DROPS SLOWLY SOUTH INTO SOUTH CENTRAL INDIANA.
SOME OF THESE THUNDERSTORMS COULD BE STRONG WITH DAMAGING WINDS...
HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. SMALL HAIL IS
ALSO POSSIBLE.

A FEW THUNDERSTORMS COULD LINGER INTO WEDNESDAY. A FRONTAL BOUNDARY
ACROSS THE TENNESSEE VALLEY WILL KEEP ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE AREA FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TUESDAY
DEPENDING ON THUNDERSTORM DEVELOPMENT AND EVOLUTION. SPOTTERS ARE
ENCOURAGED TO CALL IN ANY STORM-RELATED REPORTS TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

TWF

In the hours before

Special weather statement, Jul 21, 12:38 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1238 PM EDT MON JUL 21 2008

INZ076-077-083-084-090>092-KYZ030-211845-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-HARRISON IN-
FLOYD IN-CLARK IN-JEFFERSON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...JASPER...MARENGO...
CORYDON...NEW ALBANY...JEFFERSONVILLE...LOUISVILLE
1238 PM EDT MON JUL 21 2008 /1138 AM CDT MON JUL 21 2008/

...THUNDERSTORMS MOVING THROUGH THE AREA...

THUNDERSTORMS WILL BRING PERIODS OF MODERATE TO HEAVY RAIN AND
GUSTY WINDS TO PORTIONS OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL
KENTUCKY OVER THE NEXT COUPLE OF HOURS. SMALL HAIL WILL ALSO BE
POSSIBLE IN THESE STORMS...THOUGH ANY HAIL IS EXPECTED TO REMAIN
BELOW ONE HALF INCH IN DIAMETER AT THIS TIME.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:05 PM EDTSevere Thunderstorm WarningLMKBourbon, Franklin, Harrison, Nicholas, Scott40 min
Jul 20, 8:15 PM EDTSevere Thunderstorm WarningLMKHenry, Oldham30 min
Jul 20, 8:25 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette, Nicholas35 min
Jul 20, 9:39 PM EDTSevere Thunderstorm WarningLMKJefferson36 min
Jul 20, 10:11 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson34 min
Jul 20, 10:27 PM EDTSevere Thunderstorm WarningLMKMeade48 min
Jul 20, 11:23 PM EDTSevere Thunderstorm WarningLMKMeade37 min
Jul 20, 11:52 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Meade38 min
Jul 21, 11:50 AM EDTHeat AdvisoryLMKAllen, Barren, Butler, Edmonson, Grayson, Hart and 4 more7 hr
Jul 21, 1:06 PM EDTSevere Thunderstorm WarningLMKBullitt, Jefferson24 min
Jul 21, 1:48 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin, Larue, Nelson42 min
Jul 21, 2:58 PM EDTSevere Thunderstorm WarningLMKAdair, Clinton, Cumberland, Russell47 min
Jul 21, 3:26 PM EDTSevere Thunderstorm WarningLMKClinton, Cumberland34 min
Jul 21, 3:42 PM EDTSevere Thunderstorm WarningLMKClinton33 min
Jul 21, 3:55 PM EDTSevere Thunderstorm WarningLMKBarren, Cumberland, Metcalfe35 min
Jul 21, 4:23 PM EDTSevere Thunderstorm WarningLMKCumberland, Monroe29 min
Jul 20, 8:33 PM EDTSevere Thunderstorm WarningLMKOrange, Washington42 min
Jul 20, 9:16 PM EDTSevere Thunderstorm WarningLMKCrawford, Floyd, Harrison, Orange, Washington48 min
Jul 20, 9:49 PM EDTSevere Thunderstorm WarningLMKHarrison41 min
Jul 20, 9:52 PM EDTSevere Thunderstorm WarningLMKOrange, Washington38 min
Jul 20, 10:47 PM EDTSevere Thunderstorm WarningLMKCrawford, Orange28 min
Jul 20, 11:06 PM EDTTornado WarningLMKCrawford24 min
Jul 20, 11:38 PM EDTSevere Thunderstorm WarningLMKDubois27 min
Jul 21, 12:01 AM EDTSevere Thunderstorm WarningLMKDubois29 min
Jul 21, 12:47 PM EDTSevere Thunderstorm WarningLMKHarrison28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.